You Can Develop Ringing in Your Ears by Taking These Common Medicines

Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you get up in the morning. They were fine yesterday so that’s strange. So you start thinking about likely causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But your head was aching yesterday, and you did take some aspirin last night.

Could it be the aspirin?

And that prospect gets your brain working because maybe it is the aspirin. You feel like you recall hearing that certain medications can produce tinnitus symptoms. is aspirin one of those medications? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

Tinnitus is one of those conditions that has long been rumored to be connected to a number of medications. But what is the truth behind these rumors?

The common notion is that tinnitus is widely seen as a side effect of a broad range of medications. The reality is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • The condition of tinnitus is pretty common. Persistent tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many individuals deal with tinnitus symptoms. Enough people will begin taking medicine around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would mistakenly assume that their tinnitus symptoms are the result of medication due to the coincidental timing.
  • It can be stressful to begin taking a new medication. Or, in some cases, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medicine causing the tinnitus. The whole ordeal is stressful enough to cause this kind of confusion.
  • Many medications can affect your blood pressure, which also can affect tinnitus.

Which Medicines Can Trigger Tinnitus?

There are a few medicines that do have a well-established (that is, scientifically proven) cause-and-effect relationship with tinnitus.

Strong Antibiotics And The Tinnitus Connection

There are ototoxic (harmful to the ears) properties in a few antibiotics. Known as aminoglycosides, these antibiotics are very strong and are usually reserved for specific instances. High doses are typically avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Medicines For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. Some diuretics have been known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you might normally encounter.

Ringing in The Ears Can be Produced by Taking Aspirin

It is possible that the aspirin you took is causing that ringing. But here’s the thing: Dosage is again very important. Usually, high dosages are the significant issue. The doses you take for a headache or to treat heart disease aren’t usually big enough to cause tinnitus. Here’s the good news, in most circumstances, when you quit using the big dosages of aspirin, the tinnitus symptoms will dissipate.

Check With Your Doctor

There are some other medicines that might be capable of causing tinnitus. And there are also some unusual medication mixtures and interactions that may produce tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication worries you may have with your doctor or pharmacist.

That being said, if you start to notice ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medication, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Questions?

    South Coast Hearing Center

    Coos Bay, OR

    1052 Southwest BlvdCoos Bay, OR 97420

    Call or Text: 541-982-3199

    Fax: 541-435-0851

    Mon-Thu: 8am-4pm
    Fri: Closed

    Find out how we can help!

    Call or Text Us